Texas, 2006

Tornadoes and Flash Flooding in Texas, May 5 to 6, 2006

May 5 to 6, 2006 · NWS EWX · 19 events in 9 counties and zones

8 flash flood, 6 hail, 3 tornado, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 5, 9:02 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, May 5, 9:02 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1002 PM CDT FRI MAY 5 2006

.UPDATE...
UPDATED FORECAST TO RECONFIGURE 1ST PERIOD POPS...DECREASING THEM
PRIOR TO MIDNIGHT AND HOLDING THEM 10-30 PERCENT BELOW PREVIOUS
FORECAST ACROSS OUR SOUTHWESTERN TWO-THIRDS. KEPT PREVIOUS HIGH POP
FORECAST FOR THE NORTHERN HILL COUNTRY AND AUSTIN METRO AREA. HEAVY
RAIN...WITH THE POTENTIAL FOR ANOTHER ROUND OF DAMAGING WINDS
APPEARS LIKELY FOR OUR NORTH CENTRAL AND NORTHEAST COUNTIES AFTER
MIDNIGHT.

NEW SUITE OF PRODUCTS OUT SHORTLY.

&&

.PREV DISCUSSION... (ISSUED 636 PM CDT FRI MAY 5 2006)

AVIATION...
ANOTHER NIGHT OF SEVERE WEATHER. SHRA/TSRA CURRENTLY DEVELOPING
W AND SW OF KSAT AND CURRENT MOTION IS NE. VFR WILL PREVAIL
EXCEPT MVFR IN THE LOCATIONS THAT ARE NEAR OR IN TSRA...WITH A
BRIEF PERIOD OF IFR IN THE VCNTY OF TSRA. MCS LIKELY LATER TONIGHT
AND WILL MOVE E/SE THROUGH THE AREA AFTER MIDNIGHT AND THEN MOVG E
SATURDAY MORNING. WINDS WILL REMAIN LIGHT EXCEPT IN OR NEAR TSRA.

PREV DISCUSSION... (ISSUED 531 PM CDT FRI MAY 5 2006)

UPDATE...
UPDATED FORECAST TO INCLUDE SEVERE THUNDERSTORM WATCH #295 AND
REESTABLISH NEAR TERM TEMP...DEWPOINT AND WIND TRENDS.

NEW SUITE OF PRODUCTS OUT SHORTLY.

PREV DISCUSSION... (ISSUED 350 PM CDT FRI MAY 5 2006)

DISCUSSION...
SURFACE BOUNDARY ALONG A BRENHAM TO SAN MARCOS TO SAN ANGELO
LINE WITH 850 MB BOUNDARY ALONG A CAMERON TO TEMPLE TO BROWNWOOD
LINE. SERIES OF WEAK MID LEVEL SHORT-WAVES OUT AHEAD OF UPPER
TROUGH OVER ARIZONA WITH STRONG UPPER DIFFLUENCE. PWS OF 1.3 TO
1.6 INCHES (135 PERCENT OF AVERAGE). THERE WILL BE ANOTHER ROUND
OF STRONG TO SEVERE STORMS DURING THE OVERNIGHT HOURS. STORMS WILL
DEVELOP OVER WESTERN TEXAS. THESE WILL ORGANIZE INTO AN MCS THAT
WILL MOVE SOUTHEAST ALONG THE BOUNDARIES WITH CORFIDI VECTORS INTO
SOUTH CENTRAL TEXAS LATE THIS EVENING AND TONIGHT. STRONG VERTICAL
SHEAR, STEEP LAPSE RATES SUGGEST SEVERE STORMS POSSIBLE WITH
LARGE HAIL AND DAMAGING WINDS. CANNOT RULE OUT ISOLATED TORNADOES
NEAR SURFACE BOUNDARIES DUE FAVORABLE HODOGRAPHS. ALSO THERE WILL
BE STORM MERGES AND TRAINING AND SOME FLOODING IS LIKELY, SO WILL
MAINTAIN FLASH FLOOD WATCH THROUGH TONIGHT. AFTER TONIGHT, MODELS
BEGIN TO LACK CONSISTENCY AND CONSENSUS. THROUGH THE WEEKEND AND
INTO EARLY NEXT WEEK WILL TREND TOWARD THE NAM. COULD BE SOME MORE
MCS TYPE ACTIVITY, ESPECIALLY SATURDAY NIGHT AND AGAIN SUNDAY
NIGHT INTO MONDAY AS SURFACE BOUNDARIES PERSIST AND WEAK UPPER
SHORT-WAVES MOVE ACROSS TEXAS. MODELS IN EVEN GREATER DISAGREEMENT
TUESDAY THROUGH FRIDAY AND SOME POSSIBILITY OF ANOTHER BOUNDARY
SAGGING INTO THE AREA. HAVE KEPT SOME GHOST POPS AND ISOLATED
MENTIONS.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 AM SATURDAY FOR THE FOLLOWING COUNTIES:
ATASCOSA... BANDERA... BASTROP... BEXAR... BLANCO... BURNET...
CALDWELL... COMAL... DE WITT... EDWARDS... FAYETTE... FRIO...
GILLESPIE... GONZALES... GUADALUPE... HAYS... KARNES... KENDALL...
KERR... LAVACA... LEE... LLANO... MEDINA... REAL... TRAVIS...
UVALDE... WILLIAMSON... AND WILSON.

&&

11/10/PM/25
Hazardous weather outlook, May 5, 4:27 AM CST, 17 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
527 AM CDT FRI MAY 5 2006

TXZ171>173-183>194-202>209-217>225-228-061030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
527 AM CDT FRI MAY 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE HILL
COUNTRY AND SOUTH CENTRAL TEXAS. SCATTERED THUNDERSTORMS WILL
DEVELOP ACROSS NORTHWEST TEXAS TODAY AND SPREAD INTO OUR AREA THIS
AFTERNOON AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN. A FLASH FLOOD WATCH
IS IN EFFECT FOR MOST OF SOUTH CENTRAL TEXAS AND THE HILL COUNTRY
THROUGH SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR MUCH OF SOUTH
CENTRAL TEXAS AND THE HILL COUNTRY THROUGH SATURDAY NIGHT. THE
PRIMARY THREATS ASSOCIATED WITH THESE STORMS WILL BE LARGE
HAIL...DAMAGING WINDS...AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 5, 6:11 PM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
711 PM CDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             DEVINE                  29.15N 98.90W
05/05/2006  M0.75 INCH       MEDINA             TX   LAW ENFORCEMENT

&&

DC
Local storm report, May 5, 6:13 PM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
713 PM CDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             DEVINE                  29.15N 98.90W
05/05/2006  M1.75 INCH       MEDINA             TX   LAW ENFORCEMENT

&&

DC
Local storm report, May 5, 6:50 PM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
750 PM CDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             LEON VALLEY             29.50N 98.61W
05/05/2006  M0.75 INCH       BEXAR              TX   TRAINED SPOTTER

&&

DC
Local storm report, May 5, 6:54 PM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
754 PM CDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             LEON VALLEY             29.50N 98.61W
05/05/2006  M1.00 INCH       BEXAR              TX   TRAINED SPOTTER

            HUEBNER AND EVERS. MARBLE TO QUARTER SIZE HAIL COVERING
            THE GROUND.

&&

DC
Local storm report, May 5, 7:32 PM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
832 PM CDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             5 N POTEET              29.11N 98.58W
05/05/2006  M2.50 INCH       ATASCOSA           TX   LAW ENFORCEMENT

&&

DC
Local storm report, May 5, 8:47 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
947 PM CDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             20 S SAN ANTONIO        29.17N 98.51W
05/05/2006  M1.75 INCH       BEXAR              TX   FIRE DEPT/RESCUE

&&

PM

The radar

The Ft Hood radar (KGRK), 26 km away, was scanning. The volume nearest the first event began at 04:23 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 6 hail, 3 tornado, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Gillespie

When
May 5, 10:25 PM CST to 11:30 PM CST
Where
Gillespie County, 10 mi N of Fredericksburg
Reported by
OTHER FEDERAL AGENCY
Coordinates
30.817, -97.633

General 1 to 2 inch rainfall, with spotty totals to 4 inches caused flash flooding between Fredericksburg and Doss, closing several roads. Including FM648 and FM783.

Tornado, Burnet

When
May 5, 11:55 PM CST to 11:56 PM CST
Where
Burnet County, 12 mi NW of Burnet
Rating
F0
Path length
0.2 mi
Path width
30 yd
Reported by
LAW ENFORCEMENT
Coordinates
30.788, -98.182 (the zone’s center; the record gives no point)

A small tornado was spotted by the Burnet County Sheriff's Department as it touched down briefly in an open field near Lake Victor. No damage was noted.

Hail, Burnet

When
May 5, 11:59 PM CST to May 6, 12:10 AM CST
Where
Burnet County, 11 mi NW of Burnet
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.450, -97.000

Tornado, Burnet

When
May 6, 12:00 AM CST to 12:02 AM CST
Where
Burnet County, 13 mi ESE of Burnet
Rating
F0
Path length
0.2 mi
Path width
30 yd
Reported by
LAW ENFORCEMENT
Coordinates
30.667, -97.533

The Burnet County Sheriff's Department reported that a second tornado touched down briefly near Oatmeal. It did not cause any visible damage.

Hail, Burnet

When
May 6, 12:10 AM CST to 12:20 AM CST
Where
Burnet County, 20 mi NE of Burnet
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.788, -98.182 (the zone’s center; the record gives no point)

Tornado, Burnet

When
May 6, 12:20 AM CST to 12:24 AM CST
Where
Burnet County, 1 mi S of Briggs
Rating
F0
Path length
0.7 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
30.383, -97.867

A third small and short-lived tornado was spotted by a Burnet County Sheriff's Deputy as it crossed SH183 southeast of Briggs.

Hail, Williamson

When
May 6, 1:07 AM CST to 1:20 AM CST
Where
Williamson County, Florence
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.648, -97.601 (the zone’s center; the record gives no point)

Hail, Williamson

When
May 6, 1:20 AM CST to 1:30 AM CST
Where
Williamson County, 2 mi W of Jarrell
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
29.883, -97.667

Flash Flood, Burnet

When
May 6, 1:30 AM CST to 4:00 AM CST
Where
Burnet County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
30.788, -98.182 (the zone’s center; the record gives no point)

Thunderstorms produced general 1 to 2 inch rainfall in northern Burnet County, with up to 5 inches just west of Oakalia. Flash flooding closed FM963 and FM2657.

Thunderstorm Wind, Lee

When
May 6, 1:30 AM CST to 1:45 AM CST
Where
Lee County, 2 mi N of Lexington
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
30.867, -98.367

High winds blew an 18-wheel trailer off a bridge and into a creek along US77 2 miles north of Lexington. Other severe thunderstorm winds knocked down trees and power lines in the city of Lexington. Some residents were left without power for few hours.

Thunderstorm Wind, Williamson

When
May 6, 1:40 AM CST to 1:55 AM CST
Where
Williamson County, 10 mi NW of Taylor
Measured
65 kt (75 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
30.867, -98.350

Severe thunderstorm winds blew down trees and power lines between Weir and Taylor. Power was out to over 2000 people for several hours.

Flash Flood, Williamson

When
May 6, 2:00 AM CST to 4:30 AM CST
Where
Williamson County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
30.648, -97.601 (the zone’s center; the record gives no point)

Thunderstorms dropped a general 1 to 2 inch rainfall over the northern part of Williamson County. Up to 5 inches was reported near Florence. Several roads west of IH35 were closed, including CR123, CR471 and CR100.

Hail, Travis

When
May 6, 2:01 AM CST to 2:10 AM CST
Where
Travis County, 10 mi NW of Austin
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.335, -97.782 (the zone’s center; the record gives no point)

Flash Flood, Hays

When
May 6, 2:30 AM CST to 4:30 AM CST
Where
Hays County, South Portion
Reported by
LAW ENFORCEMENT
Coordinates
30.058, -98.031 (the zone’s center; the record gives no point)

Thunderstorms produced a general 1 inch rainfall over southern Hays County, with highest totals near 3 inches in the area from Wimberley to San Marcos. Flash flooding closed many small roads, including FM12 and FM32 closed.

Hail, Caldwell

When
May 6, 2:45 AM CST to 2:55 AM CST
Where
Caldwell County, Lockhart
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
29.837, -97.620 (the zone’s center; the record gives no point)

Flash Flood, Gillespie

When
May 6, 3:00 AM CST to 6:00 AM CST
Where
Gillespie County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
30.683, -98.017

A general 1 to 2 inch rain fell over Gillespie County in the early morning hours, with highest totals of 4 inches just west of Willow City. Many of the secondary roads were closed due to flash flooding, including FM648 and FM966.

Flash Flood, Travis

When
May 6, 3:30 AM CST to 6:00 AM CST
Where
Travis County, West Portion
Reported by
LAW ENFORCEMENT
Coordinates
30.950, -97.983

Thunderstorms produced a general 1 to 2 inch rainfall over the western part of Travis County, with up to 4 inches in the extreme west section. Several rural roads were closed due to flash flooding, including FM2322.

Flash Flood, Blanco

When
May 6, 4:00 AM CST to 6:30 AM CST
Where
Blanco County, Twin Sisters
Reported by
LAW ENFORCEMENT
Coordinates
30.850, -97.917

Storms dropped between 2 and 3 inches of rain in the Twin Sisters area just before sunrise, resulting in flash flooding that closed FM473 as well as other rural roads.

Flash Flood, Guadalupe

When
May 6, 4:45 AM CST to 6:00 AM CST
Where
Guadalupe County, 4 mi SW of Staples
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
30.833, -97.800

Early morning showers produced 2 inches of rain that caused flash flooding where Cottonwood Creek crosses FM1339 southwest of Staples.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyThe tornado archive for Texas, 2006Warnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507295, 5507296, 5507297, 5507374, 5507375, 5507376, 5507377, 5507378, 5507379, 5507380, 5507381, 5507382, 5507383, 5507384, 5507385, 5506717, 5506718, 5506719, 5506720.